Tornadoes · United States · Minnesota · 2024

EF0 tornado, Gluek to Clara City, Minnesota, July 15, 2024

From Gluek to Clara City, this EF0 tornado ran 2.2 miles across Chippewa County on July 15, 2024, touching down at 7:14 AM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 15, 2024
Touchdown
7:14 AM CDT (12:14 UTC)
Lifted
7:17 AM CDT (12:17 UTC)
On the ground
3 minutes
Path length
2.2 miles (3.6 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Chippewa County
Touchdown point
45.037, -95.388
Lift-off point
45.029, -95.343
Record number
2407150614-01

The damage survey

9 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • branches downed to the south
  • branches downed to the north; tornado ended just to the north.
  • Machine shed lost much of its tin roof. Photo is looking north-northeast. Tin from the macine shed was blown to the road by the strong northeast winds.
  • about one dozen trees were tipped over or broken.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cluster of strong thunderstorms across southwestern MN was located on the eastern periphery of an unstable air mass. A subtle shortwave over the northern plains and a strong low-level jet supported a large hail and damaging wind threat. Strong 60-80 mph winds brought down trees and power lines across Kandiyohi, Chippewa, Renville Counties, including overturning a semi in Hwy 29. A brief tornado occurred north of Clara City. Quarter to Golf Ball sized hail was also reported with these thunderstorms.

The tornado mostly crossed some fields, but did knock down or break about two dozen trees. Damaging thunderstorm winds from the northeast hit the area just after the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 15, 6:23 AM CDT, 51 minutes earlier. Its key messages:

  • Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low.
  • Cooler and drier weather remains on track for the rest of the week.
Area forecast discussion, Jul 15, 6:23 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
623 AM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Severe weather possible this morning and Monday afternoon.
  Damaging wind is the primary threat, followed by hail. The
  risk for tornadoes is low.

- Cooler and drier weather remains on track for the rest of the week.

&&

.DISCUSSION...
Issued at 244 AM CDT Mon Jul 15 2024

Current mosaic radar imagery shows a cluster of thunderstorms
currently over eastern ND. This activity is traveling southeast with
an additional band of thunderstorms developing along a zone of
frontogenesis downstream. Using the HRRR, as it seems to have the
best handle on the current precip, this activity will reach western
MN around 4 AM and travel through southern MN by mid-morning. The
frontogenesis band of storms shouldn't be overly strong, but one or
two supercells from the original cluster will follow in their wake.
The most likely track of the supercells looks to be a line from MOX
to BDH to MKT and the primary hazards associated with these storms
will be large hail and damaging winds. To the east, garden variety
thunderstorms and showers should spread across eastern MN and into
western WI. Thus, expect at least a wet morning for most of the
region before a dry period follows by early this afternoon. Once the
rain exits, temperatures should climb into the low to mid 80s.
However, another round of showers and thunderstorms is possible
later this afternoon, mainly in southeastern MN and west-central WI,
as a cold front sags south. CAMs and the Storm Prediction Center
aren't too optimistic about severe weather with this round, but a
stray damaging wind gust or large hailstone can't be ruled out. This
precip will exit to our southeast by this evening.

Following the cold front, a much milder air mass and strong surface
high pressure will settle over the Upper Midwest. This will set us
up for a very comfortable and dry stretch of weather Monday night
through at least Friday. Highs Tuesday through Thursday will
generally be in the 70s, as 80s don't look to make a return until
next weekend. A few upper 40s could even occur in our rural areas
Wednesday night, highlighting the coolness of this mid-summer air
mass. Precipitation chances will remain very low until next weekend
when long-range forecast models start to show weak impulses within
the north-northwesterly upper-level flow passing through our region.
However, the subtleness of these features combined with their spread
of timing and placement between models provides low forecast
confidence of precip next weekend at this time. We are likely
heading into our first prolonged stretch of dry weather after today.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 617 AM CDT Mon Jul 15 2024

Ongoing convection across western Minnesota will impact
KRWF/KMKT/KSTC but less optimistic about strong convection
farther away from the best lift and instability. We will
maintain -SHRA for eastern TAF sites. For EAU, some IFR fog
will be addressed with a TEMPO. Low-end VFR cigs will likely
develop this afternoon as a cold frontal passage occurs with
another round of thunderstorms possible in southeast MN and
western WI. Confidence remains somewhat low so I allowed the
PROB30 to drop off for -TSRA at MKT, MSP, RNH, and EAU for this
afternoon's potential. Skies should clear this evening.
Southeasterly winds will turn more westerly as Monday
progresses, exceeding 10 knots by the afternoon. Northwesterly
winds will prevail this evening behind the cold front.

KMSP...Opted to just have -SHRA from 12-16Z as greater
confidence in morning thunderstorms is farther west. Did not
carry over the -TSRA PROB30 due to low confidence of additional
convection this afternoon.

/OUTLOOK FOR KMSP/
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.
THU...VFR, Wind VRB 0-5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...CTG
AVIATION...BPH
Hazardous weather outlook, Jul 15, 3:11 AM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Mon Jul 15 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible this morning across
western and central Minnesota. Damaging winds and large hail will
the be primary threats.

This afternoon an additional, but lower, chance for strong to
severe thunderstorms to develop again across eastern Minnesota
into western Wisconsin, Damaging wind gusts are the primary
threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 15, 5:29 AM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     Hail             Morgan                  44.42N 94.93W
07/15/2024  M1.25 Inch       Redwood            MN   Trained Spotter

&&

BPH
Special weather statement, Jul 15, 6:05 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT Mon Jul 15 2024

MNZ074-082-083-151145-
Brown MN-Blue Earth MN-Watonwan MN-
605 AM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
SOUTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
645 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 8 miles south of New Ulm, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Crystal, Madelia, Good Thunder, Hanska, Vernon Center, Garden
City, and Searles.

This includes U.S. Highway 169 between mile markers 29 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9460 4427 9449 4406 9396 4385 9422
      4385 9424
TIME...MOT...LOC 1105Z 308DEG 34KT 4419 9450

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 15, 6:09 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     Hail             Sleepy Eye              44.30N 94.72W
07/15/2024  M1.00 Inch       Brown              MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

mpg
Special weather statement, Jul 15, 6:17 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 AM CDT Mon Jul 15 2024

MNZ047-048-055-056-151200-
Chippewa MN-Stevens MN-Pope MN-Swift MN-
617 AM CDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN POPE...NORTH CENTRAL
CHIPPEWA...SOUTHEASTERN STEVENS AND SWIFT COUNTIES THROUGH 700 AM
CDT...

At 617 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles north of Lake Oliver, or 11 miles south of
Morris, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Benson, Hancock, Lake Hassel, Lake Oliver, Clontarf, Hagen, De Graff,
Danvers, Holloway, Benson Airport, Swift Falls, and Big Bend City.

This includes the following highways...
 U.S. Highway 12 between mile markers 24 and 51.
 U.S. Highway 59 between mile markers 141 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4545 9616 4556 9595 4538 9530 4502 9572
TIME...MOT...LOC 1117Z 307DEG 37KT 4543 9599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Local storm report, Jul 15, 7:12 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
712 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     Tstm Wnd Dmg     10 SW De Graff          45.15N 95.59W
07/15/2024                   Chippewa           MN   911 Call Center

            Semi was blown off Highway 29 near 120th St
            SE.

&&

mpg
Local storm report, Jul 15, 7:13 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     Hail             Kerkhoven               45.19N 95.32W
07/15/2024  M1.00 Inch       Swift              MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

mpg

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

0.2 hours before the tornado, 140 km from the path. July 15, 2024.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1031 joules per kilogram, CIN -127, lifted condensation level 1142 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-127 J/kg
Surface CAPE
859 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Willmar (BDH), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2024 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 15, 2024

61 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 153:50 PM EDTEF0Genesee, NY0.875
July 154:48 PM EDTEF0Ontario, NY0.875
July 156:25 PM EDTEF0Cortland, NY7.5175$37,000
July 155:37 PM CDTEF1Polk, IA6.9300$500,000
July 156:54 PM EDTEF1Chenango, NY8.7250$120,000
July 156:14 PM CDTEF1Grant, WI0.330$35,000
July 156:18 PM CDTEF0Jones, IA1.550
July 156:40 PM CDTEF1Jo Daviess, IL29.8100
July 156:48 PM CDTEF1Jo Daviess, IL8.150
July 156:50 PM CDTEF2Jo Daviess, IL15.4150
July 157:02 PM CDTEF0Muscatine, IA to IL3.050
July 157:17 PM CDTEF1Rock Island, IL24.7100
July 157:19 PM CDTEF1Scott, IA to IL8.0100
July 157:26 PM CDTUnratedStephenson, IL1.010
July 157:26 PM CDTEF0Rock, WI1.250
July 157:44 PM CDTEF0Ogle, IL5.3200
July 157:58 PM CDTEF0Ogle, IL1.7150
July 157:58 PM CDTEF0Winnebago, IL1.2100
July 158:01 PM CDTEF0Winnebago, IL0.225
July 158:02 PM CDTEF1Henry, IL5.2200$100,000
July 158:05 PM CDTEF0Ogle, IL2.2150
July 158:07 PM CDTEF1Knox, IL1.3150
July 158:07 PM CDTEF1Henry, IL1.750$50,000
July 158:15 PM CDTEF0Peoria, IL4.380
July 158:21 PM CDTEF1Peoria, IL2.4150
July 158:25 PM CDTEF0Peoria, IL2.5100
July 158:36 PM CDTEF1Woodford, IL0.4100
July 158:38 PM CDTEF0Woodford, IL1.480
July 158:38 PM CDTUnratedDeKalb, IL1.850
July 158:39 PM CDTEF1Woodford, IL1.2100
July 158:39 PM CDTEF1Tazewell, IL12.2100
July 158:49 PM CDTEF1Kane, IL8.4300
July 158:51 PM CDTUnratedTazewell, IL0.980
July 158:52 PM CDTEF0Kane, IL10.1250
July 158:55 PM CDTEF1Kendall, IL19.2200
July 158:55 PM CDTEF0Woodford, IL3.830
July 159:06 PM CDTEF1Kendall, IL19.52502
July 159:09 PM CDTEF2Grundy, IL34.63252
July 159:10 PM CDTEF0Kendall, IL17.0300
July 159:23 PM CDTEF0DuPage, IL3.1150
July 159:29 PM CDTEF0DuPage, IL0.850
July 159:33 PM CDTEF0Will, IL2.9300
July 159:34 PM CDTEF0DuPage, IL4.1250
July 159:35 PM CDTEF0Kankakee, IL12.3275
July 159:36 PM CDTEF0Cook, IL1.2175
July 159:37 PM CDTEF1Cook, IL2.175
July 159:41 PM CDTEF0Will, IL6.4100
July 159:41 PM CDTEF0Cook, IL5.7300
July 159:43 PM CDTEF1Cook, IL5.5250
July 159:43 PM CDTEF0Cook, IL0.485
July 159:45 PM CDTEF0Cook, IL0.4125
July 159:47 PM CDTEF1Cook, IL3.2150
July 159:47 PM CDTEF1Cook, IL3.1400
July 159:50 PM CDTEF0Cook, IL1.4150
July 159:51 PM CDTEF1Kankakee, IL2.6100
July 159:52 PM CDTEF1Lake, IL to IN29.1300
July 159:58 PM CDTEF0Lake, IN2.4100
July 1510:02 PM CDTEF0Lake, IN16.4100
July 1510:32 PM CDTEF1LaPorte, IN3.275$100,000
July 1512:09 AM EDTEF0Marshall, IN0.775$20,000

All 62 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.